Blog » The Nurse’s Role in Medication Safety

The Nurse’s Role in Medication Safety

Created Sep 14 2016, 08:00 PM by Lippincott Solutions
  • Joint Commission Resources
  • medication safety
  • JCR
  • LASA medications
  • medication errors

Thursday, September 15, 2016

Today’s blog is guest-authored by Jeannell Mansur, R.Ph., Pharm.D., FASHP, FSMSO, CJCP
Principal Consultant for Medication Management and Safety, Joint Commission Resources

Medication errors continue to be a leading cause of harm to patients in hospitals, with estimates of one medication error occurring for every five doses given to patients in a typical US hospital.One of the most common causes of medication errors is the confusion of one medication for another, either due to a similar appearance between the two drug products, a similar sounding name when written down, or a similar sounding name when spoken aloud. 2 Take steps to educate nurses on look-alike or sound-alike (LASA) medications, the reasons these medication errors occur, and how mix-ups can be reduced through good system design.

There are currently thousands of medications available for patient use worldwide. These medications can be referred to by generic names, trade or brand names, or even chemical names. That means there’s a lot of potential for similar names to create a hazardous mix-up. In the hospital setting, several changes over the years have helped to reduce the likelihood of LASA medication errors: The use of electronic prescribing that has resulted in improvements in legibility when prescriptions are no longer written by hand, the installation of automated dispensing cabinets on nursing units that only allows access to the medication prescribed after verification, and new efforts by pharmaceutical manufacturers to take steps to evaluate potential new medication names. However, these changes in practice have not eliminated the risk of medication errors due to LASA mix-ups. Similar drug packaging, similar drug names, similar dosage sizes, and similar or overlapping dosage ranges, may lead to confusion when drugs are prescribed.

Awareness of the significant risk of mix up of medications with other medications is a first step towards an educated professional. Examples of similar sounding medications include:

  • Dopamine and Dobutamine
  • Hydralazine and Hydroxyzine
  • Valayclovir and Valganciclovir
  • Aripiprazole and Rabeprazole
  • Isotretinoin and Tretinoin

There are two points of the medication process where mix-ups are likely to occur: When medications are prescribed and when medications are selected from the storage area for dispensing, compounding, or administration. Therefore, concentrating efforts to prevent mix-ups at those specific points will be most beneficial. 

Several strategies can reduce the likelihood of an error when prescribing. If a medication has a look-alike counterpart, the prescriber can write both the brand and generic name or write the indication next to the drug name to help distinguish it from its look-alike partner. Electronic prescribing can prevent errors due to poor handwriting, and should be used whenever possible. If prescribing electronically, use of TallMan lettering, when the drug name is displayed using a combination of capital and lower case letters, in drop down screens can alert the prescriber that there may be another medication that looks or sounds similar. Special care should be taken with verbal orders or telephone orders for sound-alike medications. Nurses or pharmacists who receive these orders from prescribers should consider – in addition to reading back the order to the prescriber –spelling the medication name, as well.

Examples of Tall Man lettering:

  • doBUTamine                         doPAmine
  • chlorproPAMIDE               chlorproMAZINE
  • hydrALAzine                         hydrOXYzine

When LASA medications are stored together, the risk of error in substituting one for another may go up dramatically. Therefore, avoid storing two LASA medication pairs in the same area. If this can’t be helped, separate them on different shelves or different areas. Labeling the LASA medication with warning labels can alert a person who is retrieving the medication – or stocking it – to be aware that another drug exists that may sound similar. TallMan lettering is also useful to use when displaying drug names of LASA medications in medication storage areas, such as in the pharmacy, or on the nursing units on shelves or in automated dispensing cabinets. 

Heightened awareness is the first step towards preventing errors with LASA medications and incorporating the strategies in this article to reduce the chance of mix-up is a second important strategy.  Nurses are on the front line of interpreting prescriptions and obtaining medications from floor stock and can be an important safety net to identify the potential for mix-ups and to prevent mix-ups from occurring. 

Lippincott Solutions and Joint Commission Resources have joined together to bring you a series of co-developed, CE-accredited eCourses on Patient Safety, Compliance, Heart Failure, and Stroke.  The Patient Safety program set includes a course entitled “Improving the Safety of Medication Use.” 

For more information on how you can purchase these courses for your institution, please visit

And for more insights on Joint Commission Resources can help you make your medication management processes safer, visit their Medication Safety Consulting web page.



1. Barker KN, Flynn EA, Pepper GA et al. Medication errors observed in 36 health care facilities. Arch Intern Med. 2002; 162:1897-903.

2. Lambert BL et al. Similarity as a risk factor in drug-name confusion errors. Medical Care, 1999,